Alert archive / Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 71, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 26, 2006, 4:58 PM EDT for Halifax County, Virginia. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2006, 4:58 PM EDT (20:58 UTC)
- Expired
- May 26, 2006, 6:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Halifax County, VA
The radar
The Raleigh/Durham radar (KRAX), 116 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 5:02 PM EDT | HAIL 0.75 | 8 W Turbeville, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 3:53 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 262058 SVRRNK VAC083-262200- /O.NEW.KRNK.SV.W.0071.060526T2058Z-060526T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 458 PM EDT FRI MAY 26 2006 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 600 PM EDT * AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF ELMO...OR ABOUT NEAR MILTON...AND MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... ELMO... TURBEVILLE... ALTON... CLUSTER SPRINGS... VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3668 7919 3655 7921 3655 7875 3665 7871 $$ DS
2 follow-up statements
000 WWUS51 KRNK 262120 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 519 PM EDT FRI MAY 26 2006 VAC083-262200- /O.CON.KRNK.SV.W.0071.000000T0000Z-060526T2200Z/ HALIFAX VA- 519 PM EDT FRI MAY 26 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR SOUTHERN HALIFAX COUNTY... AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR TURBEVILLE...MOVING EAST AT 30 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLUSTER SPRINGS TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. LAT...LON 3665 7904 3655 7905 3655 7875 3665 7871 $$ DS
000 WWUS51 KRNK 262153 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 551 PM EDT FRI MAY 26 2006 VAC083-262201- /O.EXP.KRNK.SV.W.0071.000000T0000Z-060526T2200Z/ HALIFAX VA- 551 PM EDT FRI MAY 26 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HALIFAX COUNTY EXPIRES AT 600 PM EDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED...AND IS ABOUT TO EXIT THE COUNTY. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. IF ANY SEVERE WEATHER OCCURRED...IT MOST LIKELY WAS SOUTH OF ELMO AND TOWARDS THE COUNTY BORDER WITH PITTSYLVANIA COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. LAT...LON 3665 7904 3655 7905 3655 7875 3665 7871 $$ DS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:57 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, May 26, 2:57 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 257 PM EDT FRI MAY 26 2006 .SHORT TERM /TONIGHT/... SCATTERED CONVECTION FIRING UNDER UPR TROF AND AHEAD OF SFC FRONT IN OH AND WV...AS WELL AS MORE ISOLD IN HEART OF APPALACHIANS...AND ALSO WELL TO THE EAST IN LEE SFC TROF. CONVECTION NEAR BLUE RIDGE EXPECTED TO MOVE EAST OF THE AREA BY EVENING...THESE CELLS ARE MVG QUICKLY ALONG AT 30 MPH OR MORE...WHILE MORE WIDESPREAD CONVECTION TO THE WEST WILL MOVE IN LATER THIS AFTERNOON AND LINGER INTO THE EARLY EVENING HOURS...BUT SINCE IT IS LARGELY DIURNALLY DRIVEN...AND WESTERLY FLOW UNDER TROF WILL MAKE IT HARD TO GET EAST OF BLUE RDG...SO HAVE DECREASED POPS QUICKLY IN THE EAST AFTER 01Z...AND LEAVING CHC UP IN WEST UNTIL AFTER MIDNIGHT...TOOK OUT THUNDER AFTER MIDNIGHT AS WELL AS SUBSIDENCE MOVES IN AT MID LEVELS. THINKING NW WINDS WILL STAY UP ENOUGH OVERNIGHT TO PREVENT ANY FOG...BUT SOME PROTECTED VALLEYS...SUCH AS GREENBRIER..COULD SEE LIGHT PATCHY FOG TOWARD DAWN OF SKIES CLEAR SOME. && .LONG TERM /SATURDAY THROUGH FRIDAY/... REMOVED PCPN EARLY SATURDAY AS LOW LEVEL THETA-E RIDGE IS PUSHED TO THE SOUTH AND MID LEVEL TROF AXIS IS EAST OF THE FORECAST AREA BY 12Z. OTHERWISE...WITH DOWNSLOPING FLOW AND 1000-850MB THICKENESS RIDGE OVER THE REGION...EXPECT TEMPS TO BE CLOSER TO WARMER MAV NUMBERS FOR HIGHS. DRY WEATHER SHOULD PERSIST THROUGH THE WEEKEND...HOWEVER THE NAM ADVECTS LOW LEVEL THETA-E AXIS INTO NORTHWEST NC BY LATE SUNDAY...HOWEVER WITH DEWPOINTS EXPECTED TO BE IN THE UPPER 50S/LOWER 60S WILL KEEP FORECAST DRY. FOR THE MONDAY THROUGH FRIDAY PERIOD...LEANED TOWARD THE MORE AMPLIFIED ECMWF SOLUTION. WITH LARGE RIDGE IN PLACE DURING THE EARLY PORTION OF THIS PERIOD...EXPECT DRY CONDITIONS WITH ABOVE NORMAL TEMPERATURES. BIGGEST CHALLENGE WAS WHEN TO BEGIN CHANCE OF PRECIPITATION. WEAKENING SHORTWAVE MOVING ACROSS THE WESTERN GREAT LAKES LATE WEDNESDAY INTO THURSDAY WILL BREAK DOWN THE RIDGE AND THUS ALLOW WIDELY SCATTERED PCPN TO DEVELOP ACROSS THE MOUNTAINS LATE WED WITH A BETTER CHANCE THURSDAY AND FRIDAY WITH THE APPROACH OF A SURFACE FRONTAL BOUNDARY. && .AVIATION... SCATTERED CONVECTION EXPECTED TO BREAK OUT REMAINDER OF AFTERNOON IN ADVANCE OF SFC TROUGH. GUSTY WSW WINDS AS WELL. SOME STORMS COULD BE STRONG TO SEVERE...BUT THESE CONDITIONS WILL MOST LIKELY MISS TAF SITES...SO HAVE NOT INCLUDED ANY TSTM GUSTS IN TAFS. HAIL MAY BE BIGGEST THREAT IN WEST ANYWAY. STORMS IN EAST MAY EVEN FORM TO THE EAST OF LYH AND DAN...AND IF THAT TURNS OUT TO BE THE CASE...WILL AMEND TO DOWNPLAY THREAT. SOME IFR CONDITIONS POSSIBLE OVERNIGHT...MAINLY AT BLF AS LOW LEVEL MSTR AND UPSLOPE FLOWWILL KEEP CIGS QUITE LOW...MAYBE EVEN A FEW LINGERING SHWRS OR ISOLD THUNDERSTORMS STILL POSSIBLE UNTIL MIDNIGHT OR SO IN THE WEST. VFR ELSEWHERE OVERNIGHT AND INTO SATURDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && 02/03/02
Hazardous weather outlook, May 26, 2:32 PM EDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BLACKSBURG VA 232 PM EDT FRI MAY 26 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ 042>045-270900- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 232 PM EDT FRI MAY 26 2006 CORRECTED FOR MENTION OF SPOTTER ACTICATION REQUEST. THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS MOST OF THE BLACKSBURG COUNTY WARNING AREA. A STRONG UPPER LEVEL SYSTEM APPROACHING FROM THE WEST ALONG WILL HELP DESTABILIZE THE ATMOSPHERE...AS WILL WARM AFTERNOON TEMPERATURES DESPITE QUITE A BIT OF MORNING CLOUD COVER. BY MIDDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM IN WEST VIRGINIA AND EASTERN KENTUCKY AHEAD OF A COLD FRONT...AND WILL MOVE INTO FAR SOUTHEAST WEST VIRGINIA AND WESTERN VIRGINIA LATER IN THE AFTERNOON. AT THE SAME TIME...ADDITIONAL SCATTERED THUNDERSTORMS SHOULD FORM IN THE PIEDMONT AREAS BUT THEN MOVE EAST OF THE AREA BY LATE AFTERNOON. ISOLATED SEVERE WEATHER IS POSSIBLE IN BOTH THESE AREAS...WITH HAIL REACHING PENNY SIZE OR LARGER ALONG WITH DAMAGING STRAIGHT-LINE WINDS. ALONG AND IMMEDIATELY TO THE WEST OF THE BLUE RIDGE...THE SEVERE WEATHER THREAT IS VERY MINIMAL...HOWEVER SCATTERED THUNDERSTORMS ARE STILL POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS BEEN REQUESTED FOR THIS AFTERNOON. SK
In the hours before
Special weather statement, May 26, 2:40 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 240 PM EDT FRI MAY 26 2006 VAZ013-014-261945- MONTGOMERY VA-PULASKI VA- 240 PM EDT FRI MAY 26 2006 ...HEAVY RAIN EXPECTED IN RADFORD AND CHRISTIANSBURG... A SERIES OF BRIEF HEAVY RAIN PRODUCING SHOWERS AND THUNDERSTORMS WILL PROGRESS FROM JUST WEST OF RADFORD EAST THROUGH RADFORD THEN THROUGH THE CHRISTIANSBURG AREA IN A VARY NARROW LINE. EXPECT RAINFALL AMOUNTS UP TO ONE HALF OF AN INCH DURING THE NEXT 30 TO 60 MINUTES. THIS AMOUNT OF RAIN IN A SHORT PERIOD OF TIME MAY PRODUCE LOCAL PONDING OF WATER IN LOW LYING AREAS. MOTORISTS ARE URGED TO AVOID DRIVING THROUGH ANY HIGH WATER. DS
Local storm report, May 26, 4:06 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT FRI MAY 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 3 NW BROOKS CROSSROADS 36.15N 80.82W
05/26/2006 E0.75 INCH YADKIN NC PUBLIC
PUBLIC REPORTED HAIL AT LEAST THE SIZE OF PENNIES FALLING
ON INTERSTATE 77 BETWEEN MILE MARKERS 73 AND 79.
&&
HYSELLLocal storm report, May 26, 4:50 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT FRI MAY 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL RINGGOLD 36.60N 79.30W
05/26/2006 E0.75 INCH PITTSYLVANIA VA POST OFFICE
&&
HYSELThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 4:24 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 40 min |
| May 26, 4:59 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 15 min |
| May 26, 5:06 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 54 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.